Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Flagstaff, AZ

August 6, 2004Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 6, 2004, 3:12 PM MST for Coconino County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2004, 3:12 PM MST (22:12 UTC)
Expired
Aug 6, 2004, 3:45 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:40 PM MST, 32 minutes earlier.

Area forecast discussion, Aug 6, 2:40 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST FRI AUG 06 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING BEFORE CLEARING OVERNIGHT. SLIGHTLY DRIER WESTERLY FLOW
ALOFT WILL BEGIN ON SATURDAY AND SUNDAY. THIS WILL DIMINISH THE
AMOUNT OF SHOWER ACTIVITY ACROSS THE AREA INTO EARLY NEXT WEEK.
TEMPERATURES WILL REMAIN AROUND NORMAL.

&&

.DISCUSSION...CONVERGENT BOUNDARY THAT PRODUCED EARLY MORNING
CONVECTION OVER THE DESERTS TODAY IS NOW PUSHING NORTHEAST THROUGH
CENTRAL ARIZONA. AIRMASS BEHIND THIS CONVECTIVE AREA IS RAIN-SOAKED
AND STABLE...WHILE THE AIR EVEN FARTHER BEHIND SOUTH OF TUCSON IS
STARTING TO CONVECT FOR THE EVENING. MUCH OF OUR AREA WILL BE
AFFECTED BY THE CURRENT CONVECTIVE OUTBREAK THROUGH THE EVENING
WITH CLEARING OVERNIGHT. MODELS THEN SHOW THE MID LEVEL HIGH
SHIFTING WESTWARD OVER THE WEEKEND WITH DRIER WESTERLIES TAKING OVER
FROM THE RIM NORTHWARD. CENTRAL AND SOUTHERN AREAS DO NOT DRY OUT
AS MUCH AS MOISTURE RE-CIRCULATES THROUGH THE RIDGE. THE FLY IN THE
OINTMENT SO TO SPEAK IS THE POSSIBILITY THAT ANOTHER MCS MAY FORM
AROUND TUCSON TONIGHT...SENDING EVEN MORE BOUNDARY LAYER MOISTURE
NORTHWARD. WILL FOLLOW THE MODEL TRENDS OF DRYING...BUT WILL STILL
STAY ABOVE MODEL POPS AS WE THINK MOISTURE WILL CONTINUE TO MOVE
NORTH VIA MCS OUTFLOWS AND RE-CIRCULATION THROUGH THE RIDGE. AIRMASS
STAYS IN LOW-GRADE MODE THROUGH TUESDAY OR WEDNESDAY...BEFORE THE
RIDGE MOVES BACK EAST DAYS SIX AND SEVEN. PETERSON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 6, 9:30 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 6 2004

AZZ004>018-037>040-071400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE VALUES HAVE INCREASED ACROSS THE REGION TODAY COMPARED TO
THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY FORMING
SOUTH OF THE MOGOLLON RIM TOWARDS PHOENIX. THE CLOUD COVER THAT
INHIBITED THUNDERSTORM DEVELOPMENT THURSDAY HAS DECREASED THIS
MORNING ALLOWING FOR STRONGER HEATING. THE COMBINATION OF WARMER
MORNING TEMPERATURES AND MORE MOISTURE WILL LEAD TO AN ACTIVE DAY
TODAY ACROSS PORTIONS OF NORTHERN AND CENTRAL ARIZONA.

THE MOST FAVORABLE AREA FOR STRONG THUNDERSTORM DEVELOPMENT WILL BE
ROUGHLY ACROSS EASTERN YAVAPAI COUNTY...NORTHERN GILA COUNTY...THE
MOGOLLON RIM....AND PORTIONS OF THE WESTERN LITTLE COLORADO RIVER
VALLEY AND THE PAINTED DESERT. THESE AREAS WILL HAVE THE MOST
FREQUENT THUNDERSTORMS TODAY AND HAVE THE BEST CHANCE FOR ISOLATED
STRONGER STORMS CONTAINING HEAVY RAIN...AND HAIL UP TO AN INCH IN
DIAMETER.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE REMAINDER
OF THE REGION AS WELL TODAY...BUT WILL NOT BE AS WIDESPREAD OR AS
STRONG.

STORM MOVEMENT WILL BE FROM THE SOUTHWEST TO THE NORTHEAST TODAY
AROUND 15 MPH. THIS WILL DECREASE THE CHANCE FOR FLOODING AND DUE TO
THE LACK OF RAINFALL RECENTLY...THE CHANCES FOR FLOODING REMAIN LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SLIGHTLY DRIER AIR WILL MOVE ACROSS THE REGION OVER THE WEEKEND AND
INTO EARLY NEXT WEEK. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP EACH DAY...MAINLY OVER HIGHER TERRAIN. THE CHANCES FOR
WIDESPREAD HEAVY RAIN DURING THIS PERIOD ARE LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo32 min
Aug 6, 1:43 PM MSTSevere Thunderstorm WarningFGZYavapai32 min
Aug 6, 4:10 PM MSTFlash Flood WarningFGZCoconino, Yavapai44 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.